Montana, 2025

Damaging Wind in Montana, May 4, 2025

May 4, 2025 · NWS BYZ · 1 event in 1 county or zone

A couple thunderstorms formed over the Beartooths, producing gusty winds in the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A couple thunderstorms formed over the Beartooths, producing gusty winds in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 4, 5:59 PM MST, 3 hours 26 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms over the mountains and western foothills this evening and overnight as a cold front drops into the area.
  • Cool and wet conditions later tonight through Tuesday. Several inches of snow possible in the mountains. Wet snowfall accumulations on grassy surfaces in the foothills.
  • Drier and warmer conditions will return for the second half of the work week.
Area forecast discussion, May 4, 5:59 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Billings MT
659 PM MDT Sun May 4 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms over the mountains and
  western foothills this evening and overnight as a cold front
  drops into the area.

- Cool and wet conditions later tonight through Tuesday. Several
  inches of snow possible in the mountains. Wet snowfall
  accumulations on grassy surfaces in the foothills.

- Drier and warmer conditions will return for the second half of
  the work week.

&&

.UPDATE...
With increasing confidence for a period of heavy snow on northeast
aspects of the Beartooth-Absarokas, have issued a Winter Storm
Warning for our southwest mountains from midnight tonight to noon
Tuesday. Heavy snow will impact snow removal operations on the
Beartooth Highway.

Otherwise, scattered showers & t-storms are focused in 3 areas
early this evening: in our far west (as expected closer to main
trof axis), S-SE of Billings (developed off the Pryors & Wolf
Mtns), and in the far east close to the Dakotas border (along axis
of 850mb frontogenesis). Have adjusted evening pops/wx to account
for the current activity. None of the storms will be severe, or
even close to severe, but small hail is a good bet. Other than the
evening convection, the better chance of precip emerges overnight
in our west, along mid level baroclinic zone and aided by
easterly upslope winds. Cold advection is increasing over our
northwest and temps have fallen to the 50s at Judith Gap and
Harlowton, and 60s at Big Timber and Harlowton. The changing of
the air masses is underway. JKL

&&

.DISCUSSION...
Rest of Today through Tuesday night...

Ahead of an approaching cold front and trough, showers and weak
thunderstorms will be possible mainly west of Billings through
this evening. East of Billings, expect warm dry and breezy
conditions will persist for the rest of the day. The strongest
thunderstorms will be capable of producing small hail and gusty
winds.

Frontal passage will swing across the area tonight, passing
through the far east early Monday morning. The chance for
precipitation will slowly increase from west to east as the upper
trough begins to phase with an upper low near the Four Corners.
Widespread rainfall is forecast (greater than 60%) along with
mountain and foothill snow Monday through Tuesday. Total liquid
precip amounts range from a tenth of an inch in the northern areas
to more than an inch in the mountains. Storm total snow amounts
range from 6-12 inches, in the Absaroka/Beartooths and 6-10 inches
in the Bighorns. Adverse conditions will exist for those
recreating in the high country as well as travel along Highway 14
in the Bighorns. Uncertainty remains with foothill snow amounts,
though the current forecast has 2-4 inches for Red Lodge and 1-3
inches around Story. Winter weather highlights may be needed for
the mountains and foothills, continue monitoring the forecast for
changes.

Snow levels are expected to start off near 10,000 feet this
evening, dropping to 6,000 feet on Monday, and dropping towards
5,000 feet Monday night into Tuesday. The majority of the
precipitation looks to fall Monday afternoon into Tuesday morning,
when snow levels are falling. Temperatures in the foothills will
fall into the low 30s Monday night, allowing for precipitation to
transition to snow. Highs on Tuesday will range from the 40s to
50s. The chance for precipitation will diminish through the day
Tuesday as an upper ridge begins to build over the region.

PM/STP

Wednesday through Sunday...

Models continue to be in agreement that ridging/anti-cyclonic
flow will prevail at mid-week over our region in a light W/SW mid
level flow. This will allow for a daily chance of late day
showers across the CWA Thu-Sun, mainly over the higher terrain
and east of Billings (further away from any downslope effects).
The best chance of measurable rain overall is Thursday/Thu
evening. Cannot rule out some isolated thunderstorms as well with
modest MUCAPE (300-600 J/Kg) at times through next weekend. None
of this looks like anything terribly substantial as PWATs remain
under 0.50-0.70 inches through the extended period. Mainly
isolated to scattered spring-time showers/thundershowers.

Look for highs to be above normal through the period with readings
in the lower 70 Wednesday, mid to upper 70s Thursday and in the
lower 80s for next weekend. BT

&&

.AVIATION...

Scattered showers will become more numerous tomorrow. A few
thunderstorms remain possible through late this evening. By early
Monday morning, expect conditions to periodically decrease to
IFR/LIFR under the heaviest pockets of precipitation. A cold
front is passing through the region this evening into Monday
morning. Expect winds to shift to the NNW and gusts in the 20-30s
knots with the front. Archer

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 046/051 038/053 037/071 050/079 050/075 050/082 054/082
    39/R    86/R    10/U    02/T    31/U    01/U    12/T
LVM 039/047 032/050 033/069 044/075 044/074 047/079 049/076
    89/R    75/O    10/U    02/T    21/U    12/T    23/T
HDN 045/054 038/052 037/072 045/079 049/076 049/083 052/083
    29/R    98/R    10/U    02/T    31/U    11/U    22/T
MLS 050/060 040/054 041/072 050/080 052/076 049/083 056/084
    24/R    76/R    10/B    01/U    21/U    11/U    11/B
4BQ 050/061 039/050 042/068 049/077 050/074 049/080 055/082
    23/R    97/R    21/B    01/U    21/U    00/U    11/U
BHK 048/066 038/054 038/069 047/077 047/074 045/078 051/080
    33/R    76/R    10/B    01/U    21/U    01/U    10/B
SHR 045/053 033/047 034/067 041/075 045/073 045/079 049/080
    28/R    99/R    31/B    02/T    22/T    11/U    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect from midnight tonight to noon
      MDT Tuesday FOR ZONE 67.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, May 4, 6:34 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Billings MT
734 PM MDT Sun May 4 2025

MTZ034-056-066-141-170-050200-
Northern Stillwater MT-Northern Carbon MT-Beartooth Foothills MT-
Red Lodge Foothills MT-Northern Sweet Grass MT-
734 PM MDT Sun May 4 2025

...AN AREA OF THUNDERSTORMS WILL IMPACT EAST CENTRAL SWEET GRASS...
WEST CENTRAL CARBON AND CENTRAL STILLWATER COUNTIES UNTIL 8 PM MDT...

At 734 PM MDT, Doppler radar was tracking an area of thunderstorms 7
miles south of Absarokee, or 16 miles southwest of Columbus, moving
north at 20 mph.

HAZARD...Half inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Columbus, Absarokee, Fishtail, Roscoe, Luther, Cooney Reservoir
  State Park, Reed Point and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4571 10976 4574 10917 4524 10922 4523 10940
      4524 10947 4526 10953 4528 10953 4528 10954
      4526 10956 4523 10960 4524 10961 4526 10958
      4529 10957 4530 10958 4529 10960 4530 10961
      4528 10963 4529 10963 4531 10962 4533 10964
TIME...MOT...LOC 0133Z 173DEG 18KT 4543 10942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Archer

The radar

The Billings radar (KBLX), 111 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
May 4, 9:25 PM MST
Where
Carbon County, 12.41 mi SSW of Red Lodge Arpt
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
45.030, -109.410

Mesonet station TT839 Quad Creek at 9774 feet .

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268691.